Ohio, 2003

Flash Flood in Ohio, May 15, 2003

May 15, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 15, 8:45 PM EST, 35 minutes earlier.

Area forecast discussion, May 15, 8:45 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 PM EDT THU MAY 15 2003

SENDING OUT AN UPDATE TO ISSUE FFA FOR MY OHIO COUNTIES AND THE REST OF
WV COUNTIES. MANY LOCATIONS ARE RECEIVING WELL OVER AN INCH AN HOUR OF
RAINFALL. ALREADY HAVE HAD SCATTERED FLOODING PROBLEMS. REST IS FINE.

.PBZ...
MD...FLOOD WATCH UNTIL 1000 AM FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 1000 AM EDT FRIDAY FOR ZONE OHC031.

OH...FLOOD WATCH UNTIL 1000 AM FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...NONE.
WV...FLOOD WATCH UNTIL 1000AM FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

RRR
Hazardous weather outlook, May 15, 4:07 AM EST, 17 hours 13 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 15, 3:21 PM EST, 5 hours 59 minutes before
OHZ040-041-049-050-WVZ001-002-152130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 PM EDT THU MAY 15 2003

THUNDERSTORMS DEVELOPING OVER EASTERN OHIO MAY BRING GUSTY WINDS,
FREQUENT LIGHTNING AND THE POSSIBLITY OF SMALL HAIL. STORMS ARE
MOVING TO THE EAST AT 10 TO 20 MPH.  SOME COMMUNITIES THAT MAY BE IN
THE PATH OF THESE STORMS INCLUDE...LISBON...EAST
PALESTINE...CARROLTON...WINTERSVILLE AND STEUBENVILLE IN OHIO AND
CHESTER AND COLLIERS IN WEST VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 15, 4:05 PM EST, 5 hours 15 minutes before
PAZ020-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT THU MAY 15 2003

THUNDERSTORMS DEVELOPING OVER EASTERN OHIO MAY BRING GUSTY WINDS,
FREQUENT LIGHTNING AND THE POSSIBLITY OF SMALL HAIL.  SOME
COMMUNITIES IN THE PATH OF THESE STORMS
INCLUDE...MIDLAND...SHIPPINGPORT...HOOKSTOWN AND FRANKFORT SPRINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 15, 5:26 PM EST, 3 hours 54 minutes before
PAZ020-WVZ001-152345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT THU MAY 15 2003

THUNDERSTORMS HAVE REDEVELOPED OVER THE NORTHERN WEST VIRGINIA
PANHANDLE.  THESE STORMS MAY CONTAIN HEAVY RAIN...GUSTY
WINDS...FREQUENT LIGHTNING AND SMALL HAIL.  TOWNS IN THE PATH OF
THESE STORMS INCLUDE NEW CUMBERLAND AND NEW MANCHESTER IN WEST
VIRGINIA AND KENDALL AND HOOKSTOWN IN PENNSYLVANIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 15, 6:43 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
743 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    NEW CUMBERLAND            WV   FLASH FLOODS
05/15/03   HANCOCK                        NUMEROUS ROADS AND
                                          PROPERTY FLOODED FROM
                                          HARDINS RUN. REPORTED BY
                                          TRAINED OBSERVER

0705 PM    NEW MANCHESTER            WV   FLASH FLOODS
05/15/03   HANCOCK                        NUMEROUS ROADS FLOODED
                                          NEAR TOMLINSON RUN STATE
                                          PARK. REPORTED BY EMERGENCY
                                          MANAGEMENT

ART
Local storm report, May 15, 7:28 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
828 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    NEW CUMBERLAND            WV   FLASH FLOODS
05/15/03   HANCOCK                        NUMEROUS ROADS AND
                                          BASEMENTS FLOODED AND
                                          STREAMS OUT OF THEIR BANKS
                                          COUNTYWIDE. REPORTED BY LAW
                                          ENFORCEMENT

0805 PM    3 NW TORONTO              OH   FLASH FLOODS
05/15/03   JEFFERSON                      CROXTON RUN OUT OF ITS
                                          BANKS AND FLOODED HALE
                                          ROAD. REPORTED BY TRAINED
                                          OBSERVER
Special weather statement, May 15, 8:19 PM EST, 1 hour 1 minute before
OHZ039-040-049-050-160330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 PM EDT THU MAY 15 2003

AN AREA OF THUNDERSTORMS HAS DEVELOPED OVER EAST CENTRAL OHIO. STORMS
IN TUSCARAWAS COUNTY HAVE REMAINED NEARLY STATIONARY.  THE MAIN
CONCERN WITH THESE WILL BE HEAVY RAIN AND LIGHTNING. GUSTY WINDS AND
SMALL HAIL ARE ALSO POSSIBLE.  TOWNS THAT WILL BE AFFECTED BY THESE
STORMS ARE SOMERDALE...MINERAL CITY...ZOARVILLE AND SANDYVILLE IN
TUSCARAWAS COUNTY.  OTHER CITIES THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE SCIO AND NEW RUMLEY IN HARRISON COUNTY...SMITHFIELD
AND BLOOMINDALE IN JEFFERSON COUNTY AND LINDENTREE IN CARROLL COUNTY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Pittsburgh radar (KPBZ), 74 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
May 15, 9:20 PM EST to 10:30 PM EST
Where
Carroll County, Lindentree
Reported by
LAW ENFORCEMENT
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Old Coal Mine Rd flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357618.